How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3191
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

Can you tell me what the effects would be after ingesting

Customer Question

Can you tell me what the effects would be after ingesting Potassium Iodite on a person with Hashimoto's thyroid disease? if they were to ingest a large amount or smaller amount both?
How may they present in an ER setting? What lab results would show as abnormal? Would this look like thyroid storm?
I've had a "mystery illness" for some time intermittently, they've been at a loss in the ER each time and whatever it is I'm told it's quite serious and life threatening but not until I was separated and divorcing did it go away as soon as it came. I'm disturbed by something I found in his belongings- Potassium Iodite tablets, half empty, purchased illegally online from Sweden. For the life of me I can't imagine what he would be doing these drugs as they are government issued in the event of nuclear fallout and have clear warnings all over the packaging NOT to be taken if a person has Hashimoto's. My mind is thinking the worst. They were suspecting thyroid storm as my thyroid (TSH ) exceed over >100 weeks afterward. They have had a very hard time getting it within a normal range, it has only been within normal limits once or twice in the last five years. What ever these "episodes" are, it's awful and feels like nothing I can imagine as I ultimately go unconscious whilst being extremely painfully weak and I can't even speak and I turn pure white, sweating and lose control of all bodily functions and seize and I'm told I am delirious. It's physically the worst feeling I've ever felt in my life and I can't compare it to anything because nothing could feel this badly. It also has severe upper abdominal/chest discomfort (understatement).
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. Ravoof replied 1 month ago.

Dear customer,

Thank you for your question.

Please share the results of your thyroid function tests. What medication are you presently taking?

Customer: replied 1 month ago.
I take 125 Mcg Synthroid daily for the past 20 years (doses have changed up and down over these years) . That's all. My most recent test a couple of months ago was TSH > 100
Customer: replied 1 month ago.
I had lunch in the park with my soon to be ex on our anniversary June 29th, it was December 24th, 2014 when I had the last episode of the mystery illness he moved out shortly afterwards and it had been months since I'd seen him but later that night this past June 29, 2016, it happened again and I'd just seen him that day and he brought the food and drinks and it took me a bit to put that together because it's troublesome to even think about him doing anything like that but when I got those results shortly after I had to consider it. It's so serious of an accusation that I can't just say something like this because these things could ruin lives but the reality is that our assets are several million dollars and he was recently diagnosed as a psychopath. I'm worried and my heart and gut tell me he is the one who was making me sick because I found he researched thyrotoxicosis, I may not have spelled this correctly, but it's the same as thyroid storm, it was in a backup stored on a server and he looked that up 12/24/15, the day of the last attack.
Customer: replied 1 month ago.
12/24/14, sorry not 12/24/15.
Expert:  Dr. Muneeb Ali replied 1 month ago.

Hi,

This is a different expert. Im sorry to hear about your symptoms.

Well while i can understand the situation that you are in, potassium iodide would NOT cause a thyroid storm or even thyrotoxicosis. This is because if potassium iodide is taken in large amounts it would cause the opposite effect on the thyroid, namely it would cause inhibition of the release of thyroid hormones from the thyroid gland. This would lead to severe hypothyroidism and in turn would cause symptoms like fatigue, weakness, swelling all over the body, hair loss, slow reflexes etc. In severe hypothyroidism, a patient can even fall unconscious.

HOWEVER, it has been documented that when potassium iodide is given in patients who have an hyperactive thyroid gland or a thyroid gland which has a hot nodule (overactive nodule in the gland) it can cause a paradoxical effect on the thyroid and cause release of excess thyroid hormones.Iodide may induce hyperthyroidism, called the Jod-Basedow effect, when given to patients with preexisting iodide deficiency or autonomous, "hot" thyroid nodules. So this means that if your hashimotos thyroiditis was in the stage where there is a transient increased release of thyroid hormones then it is very possible that you could go into thyroid storm. This would cause the symptoms which you have mentioned.

So it all depends on the state your thyroid was in at the time of ingestion of the tablets, if the thyroid was hyperactive then it can cause a thyroid storm like illness. If the thyroid was in an underactive state, then it would cause a state of severe hypothyroidism.

So all in all, it is possible that your mystery illness was the result of these tablets. It is equally possible that you were being given supplemental thyroid hormones rather than potassium iodide tablets. This would have been detected on thyroid function tests, if they were done during an attack. Lastly the illness that you had could also be the result of something like a sudden release of serotonin in the body from a small tumor. This is known as carcinoid syndrome. It would be worthwhile looking into this possibility along with the usual causes such as arrhythmias, recurrent hypoglycemia etc as well.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/